Question

Dr. Bob, You were right. My vertigo, headaches,and exhaustion appear to be due to anemia. My hemoglobin is down to 8!!! Can combivir and nelfinavir do this? I thought it was only AZT and the older meds that caused these problems. My doctor wants to set me up for a blood transfusion. I'd rather not do that if at all possible. Can I take that injectable stuff you talked about? Paleface

Answer

Dear Paleface,

You do have significant anemia. You should work with your physician to find the exact cause or causes. Certainly one potential (and probably the most significant) cause is your combivir. It contains AZT as well as 3TC. Hence the name "combi-vir". It is doubtful the nelfinavir would cause this type of side effect.

Treatment of your anemia is definitely warranted. Transfusion is an option but it does carry some risks. You should talk with your doctor about switching off combivir. You could consider D4T, 3TC, and stay with Nelfinivir if you're otherwise doing well on this combination. In addition you could try Procrit 40,000 units injected once per week. It will take several weeks for this medication to kick in. However it is safer than a blood transfusion. So stopping the AZT component of your combivir and using Procrit to stimulate your system to make new red blood cells should help a great deal. I don't think you'll be a paleface for much longer. Just don't delay getting treated. We don't want things to get any worse. Good luck!!

Dr Bob